Anti-malarial drug use for COVID-19 associated with increased risk of cardiac arrhythmias

Anti-malarial drug use for COVID-19 associated with increased risk of cardiac arrhythmias

Since the World Health Organization declared COVID-19 a Public Health Concern of Global Interest on January 30, more than one million have tested positive for the illness in the United States, and more than 62,000 have died. With no FDA-approved treatments available to date, the anti-malarial drug, hydroxychloroquine, has emerged as a potential therapy for the pneumonia associated with COVID-19, with or without the antibiotic azithromycin. In a brief report published today in JAMA Cardiology , a team of pharmacists and clinicians at Beth Israel Deaconess Medical Center (BIDMC), part of Beth Israel Lahey Health, found evidence suggesting that patients who received hydroxychloroquine for COVID-19 were at increased risk of electrical changes to the heart and cardiac arrhythmias. The combination of hydroxychloroquine with azithromycin was linked to even greater changes compared to hydroxychloroquine alone. While hydroxychloroquine and azithromycin are generally well-tolerated medications, increased usage in the context of COVID-19 will likely increase the frequency of adverse drug events (ADEs). This is especially concerning given that that patients with underlying cardiac co-morbidities appear to be disproportionately affected by COVID-19 and that the virus itself may damage the heart." Nicholas J. Mercuro, PharmD, co-first author, pharmacy specialist in infectious diseases at BIDMC Hydroxychloroquine and azithromycin each can cause an electrical disturbance in the heart known as a QTc prolongation, indicated by a longer space between specific peaks on an electrocardiogram. QTc prolongation denotes that the heart muscle is taking milliseconds longer than normal to recharge between beats. The delay can cause cardiac arrhythmias, which in turn increases the likelihood of cardiac arrest, stroke or death. In this single-center, retrospective, observational study, Mercuro and colleagues evaluated 90 adults with COVID-19 who were hospitalized at BIDMC between March 1 and April 7, 2020, and received at least one day of hydroxychloroquine. More than half of these patients also had high blood pressure, and more than 30 percent had diabetes. Seven patients (19 percent) who received hydroxychloroquine alone developed prolonged QTc of 500 milliseconds or more, and three patients had a change in QTc of 60 milliseconds or more. Of the 53 patients who also received azithromycin, 21 percent had prolonged QTc of 500 milliseconds or more, and 13 percent experienced a change in QTc of 60 milliseconds or more. In our study, patients who were hospitalized and receiving hydroxychloroquine for COVID-19 frequently experienced QTc prolongation and adverse drug events. One participant taking the drug combination experienced a potentially lethal tachycardia called torsades de pointes, which to our knowledge has yet to be reported elsewhere in the peer-reviewed COVID-19 literature." Christina F. Yen, MD, co-first author, BIDMC's Department of Medicine Related Stories



Also in Industry News

How to decide whether or not to start treatment for prostate cancer?
How to decide whether or not to start treatment for prostate cancer?

0 Comments

How to decide whether or not to start treatment for prostate cancer?

Read More

Analysis of the SARS-CoV-2 proteome via visual tools
Analysis of the SARS-CoV-2 proteome via visual tools

0 Comments

Analysis of the SARS-CoV-2 proteome via visual tools

Read More

$65m investment increases British Patient Capital’s exposure to life sciences and health technology
$65m investment increases British Patient Capital’s exposure to life sciences and health technology

0 Comments

$65m investment increases British Patient Capital’s exposure to life sciences and health technology

Read More